Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 7, NWS San Angelo, TX

April 3, 1999Menard County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 3, 1999, 4:50 AM CST for Menard County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 1999, 4:50 AM CST (10:50 UTC)
Expired
Apr 3, 1999, 5:45 AM CST
In force
55 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Menard County, TX

The radar

The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:30 AM CSTHail 0.75Menard, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2781 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
3.4
Supercell composite
23.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSJT 031051 RRA
TORSJT
TXC327-031145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 AM CST SAT APR 3 1999

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  MENARD COUNTY IN TEXAS

* UNTIL 545 AM CST

* AT 448 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH A DEVELOPING TORNADO 14 MILES SOUTHWEST OF
  MENARD...  MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MENARD AT 525 AM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 3, 2:00 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 3, 2:00 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 AM CST SAT APR 3 1999

CURRENTLY MONITORING A LINE OF CONVECTION CROSSING THE FORECAST
AREA.  THE LINE HAS SLOWED IN FORWARD SPEED...AS THE PUSH HAS BECOME
PARALLEL TO THE LINE.  EVEN WITH THE SLOWER MOVEMENT...THINK THAT
THE PRECIP WILL BE OUT OF THE AREA BY FORECAST TIME.  LATEST
ANALYSES SHOWS TROF OVER THE INTERMOUNTAIN WEST...WITH THIS FEATURE
PULLING OUT INTO THE PLAINS.  IN DOING SO...THIS WILL SHUT DOWN THE
PRECIP FOR WEST CENTRAL TEXAS.  THE ASSOCIATED PACIFIC FRONT WILL
PUSH SLOWLY EAST OVER THE COURSE OF THE DAY TODAY.  DRIER WEST AND
NORTHWEST WINDS...EVIDENT BY THE UPPER TEEN AND LOWER 20 DEWPOINTS
IN THE WAKE OF THE FRONT...WILL RETURN.  MOSTLY SUNNY SKIES ARE
EXPECTED BY THIS AFTERNOON.  TEMPERATURES WILL RUN A LITTLE COOLER
THAN FRIDAY... MAINLY IN THE MID AND UPPER 70S.  THE DRIER AIR AND
CLEAR SKIES WILL ALLOW FOR TEMPERATURES SUNDAY MORNING TO COOL INTO
THE LOWER AND MID 40S AS RADIATIONAL COOLING WILL KICK INTO HIGH
GEAR.  NEXT UP...DIGGING SHORT WAVE ON THE WESTERN SIDE OF THE UPPER
LOW WILL START MAKING ITS WAY AROUND THE BEND...BEFORE KICKING OUT
INTO THE PLAINS.  THIS WILL ALLOW FOR A FAIRLY QUICK RETURN FLOW
PATTERN TO SET UP.  CLOUDS WILL RETURN OVER THE COURSE OF THE
AFTERNOON SUNDAY...AND SO WILL WARMER TEMPERATURES.  BY THE TIME THE
SHORTWAVE KICKS...AROUND MONDAY...IT WILL IMPACT THE FORECAST
AREA BEFORE THE MOISTURE RETURNS...THUS SLIGHT CHANCE POPS LOOKS
REASONABLE...IF NOT A LITTLE OPTIMISTIC.  BUT CLOUDS SHOULD BRIEFLY
RETURN.  NO RAIN EXPECTED FOR THE REMAINDER OF THE WEEK.

PRELIMS...

ABI BE 073/042/077/060 0002
SJT BE 075/041/080/060 0002
JCT BE 076/042/077/059 2002

20

In the hours before

Special weather statement, Apr 2, 11:46 PM CST, 5 hours 4 minutes before
TXZ049-053-054-064>066-071>073-098-099-113-114-127-128-030800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1146 PM CST FRI APR 2 1999

...A TORNADO WATCH CONTINUES FOR A LARGE PORTION OF WEST CENTRAL
   TEXAS UNTIL 2 AM...

AT 1140 PM... A LINE OF THUNDERSTORMS EXTENDING FROM 15 MILES WEST
OF HASKELL TO 20 MILES SOUTH OF COLORADO CITY. ANOTHER LINE OF
STORMS EXTENDED FROM 30 MILES WEST OF SAN ANGELO TO 40 MILES WEST
OF OZONA. THESE LINES WILL LIKELY MERGE INTO A SINGLE LINE OF STORMS
AS IT CROSSES THE CONCHO VALLEY... BIG COUNTRY AND NORTHERN EDWARDS
PLATEAU. THESE STORMS SHOULD MOVE THROUGH MOST OF THE AREA BY 2 AM.

SEVERE WEATHER WILL CONTINUE TO BE A THREAT AS THIS LINE OF STORMS
CROSSES WEST CENTRAL TEXAS. LARGE HAIL AND WINDS EXCEEDING 58 MPH
WILL BE POSSIBLE IN THE STRONGER STORMS... AND AN ISOLATED TORNADO IS
POSSIBLE. MOST AREAS WILL EXPERIENCE WINDS GUSTING TO MORE TO 30
MPH AND POSSIBLY SMALL HAIL. RAINFALL AMOUNTS WILL GENERALLY BE 1/4
TO 1/2 INCH ACROSS MUCH OF THE AREA.... WHILE LOCAL AMOUNTS OF UP TO
1 INCH ARE POSSIBLE.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR MORE
INFORMATION ON THIS SEVERE WEATHER SITUATION.

12
Special weather statement, Apr 3, 1:11 AM CST, 3 hours 39 minutes before
TXZ049-053-054-064>066-071-072-076>078-098-099-113-114-127-128-
030910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
111 AM CST SAT APR 3 1999

TORNADO WATCH NUMBER 105 WHICH WAS IN EFFECT FOR THE WESTERN
PORTION OF THE CONCHO VALLEY...THE EDWARDS PLATEAU...AND THE
WESTERN BIG COUNTRY HAS BEEN CANCELLED. SEVERE THUNDERSTORM WATCH
NUMBER 106 IS IN EFFECT FOR PORTIONS OF THE EASTERN BIG COUNTRY
UNTIL 600 AM CST. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

21

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:55 PM CSTSevere Thunderstorm WarningSJTCrockett65 min
Apr 2, 11:32 PM CSTSevere Thunderstorm WarningSJTFisher48 min
Apr 3, 3:27 AM CSTSevere Thunderstorm WarningSJTSchleicher63 min
Apr 3, 4:11 AM CSTSevere Thunderstorm WarningSJTMenard64 min
Apr 3, 5:13 AM CSTTornado WarningSJTConcho62 min
Apr 3, 6:07 AM CSTFlash Flood WarningSJTSan Saba3 hr

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.